Arkansas, 2013Damaging Winds in Arkansas, January 29, 2013
January 29, 2013 · NWS SHV · 4 events in 4 counties and zones
A very warm and unseasonably moist airmass dominated the Southern Plains into the Lower Mississippi Valley on the 29th of January. Daytime high temperatures were well into the 70s with dewpoint temperatures into the 60s across the entire region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and unseasonably moist airmass dominated the Southern Plains into the Lower Mississippi Valley on the 29th of January. Daytime high temperatures were well into the 70s with dewpoint temperatures into the 60s across the entire region. Strong gradient winds were prevalent from the south during the day with wind gusts approaching 40 mph across a few locations. A vigorous upper level storm system dove out of the Central and Southern Plains and moved into the Lower Mississippi Valley during the afternoon and overnight hours of the 29th. A 70 knot low level jet preceded the storm development in a very unstable airmass across the region. In addition, strong low level shear resulted in the development of discreet storms developing ahead of a squall line which produced wide spread wind damage across the region. While no tornadoes were produced across the Four State Region, strong tornadoes developed across portions of Northern Arkansas and extreme Northeast Louisiana with this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 29, 5:51 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 29, 5:51 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CST TUE JAN 29 2013
.DISCUSSION...
JUST UPDATED ZONE PACKAGE FOR TOR #10 VALID UNTIL 1 AM WED
MORNING. CONVECTIVE LINE STARTING TO BECOME BETTER ORGANIZED JUST
WEST OF CWA ATTM. ISOLATED STORMS AHEAD OF THE LINE ACROSS SW AR
AND CENTRAL AND NE LA ARE TRYING TO BECOME MORE DISCRETE AS THEY
RACE OFF TO THE NE NEAR 65 MPH. VERY HIGH SRH VALUES IN THE 0-3KM
LAYER APPROACHING 700 M2/S2 EXISTS ACROSS THE NORTHERN THIRD OF
OUR AREA ATTM WITH A STRONG INSTABILITY TONGUE ACROSS NE TX. WITH
DEEP LAYER SHEAR IN EXCESS OF 60KTS ACROSS THE REGION THIS
EVENING...ANY DISCRETE STORMS COULD EASILY SPAWN A TORNADO BEFORE
THE MAIN CONVECTIVE MODE BECOMES WIND DAMAGE IN ASSOCIATION WITH A
WEST TO EAST MOVING SQUALL LINE.
UPPED POPS IN THE WEST AND ADDED TORNADO POTENTIAL ALONG WITH WIND
DAMAGE TO THE ZFP AS WELL. NO OTHER CHANGES NECESSARY ATTM.
13
&&
.PREV DISCUSSION... /ISSUED 349 PM CST TUE JAN 29 2013/
DISCUSSION...
CONFLUENCE BAND OVER NE TX/EXTREME SE OK APPEARS TO HAVE WEAKENED
SLIGHTLY IN THE LAST COUPLE OF HOURS...ALTHOUGH AREAS OF SHALLOW
-SHRA HAVE BECOME A LITTLE BETTER ORGANIZED A LITTLE FARTHER E
FROM FAR ERN TX INTO EXTREME NW LA/SW AR...WITH EVEN LIGHTNING
NOTED RECENTLY NEAR BETHANY LA. MEANWHILE...FARTHER W ACROSS N
TX/CNTRL OK...A LINE OF CONVECTION HAS DEVELOPED AND STEADILY
SPREAD E ALONG THE DRYLINE. CONVECTION ALONG THIS LINE REMAINS
MOSTLY SUB-SEVERE ATTM...BUT THIS SHOULD CHANGE HERE QUITE SOON AS
THE LEAD SHORTWAVE AND ASSOCIATED 155+ KT UPPER JET STREAK OVER
WCNTRL TX EJECTS NE ACROSS N TX INTO SE OK/WRN AR THIS EVENING
AHEAD OF THE LONGWAVE TROUGH...THUS ENHANCING LARGE SCALE FORCING
WITHIN THE STRONGLY SHEARED ENVIRONMENT. ALSO SEEING BREAKS IN THE
CU FIELD ALONG THE I-35 CORRIDOR AS WELL...WITH TEMPS HAVING
RECENTLY SURPASSED 80 DEGREES FROM ACT S TO ATT AND MUCH OF S TX.
TEMPS HAVE EVEN REACHED AN AMAZING 91 DEGREES AS OF 21Z AT
LRD...WITH MLCAPES RANGING FROM 500-1000 J/KG ACROSS MUCH OF N AND
ECNTRL TX INTO SE OK/SW AR/WRN LA. GIVEN THE FACT THAT WE HAVE
SEEN BETTER UPDRAFTS WHICH HAVE RESULTED IN LIGHTNING RECENTLY
ACROSS NW LA...THE CAPPING INVERSION IN PLACE APPEARS TO HAVE
DIMINISHED...WITH THE POTENTIAL INCREASING FOR THE DEVELOPMENT OF
DISCRETE CELLS ACROSS ERN TX/NW LA/SW AR/SE OK...WHICH COULD POSE
A DAMAGING WIND/ISOLATED TORNADO THREAT.
STEEP LAPSE RATES SHOULD ONLY ENHANCE THIS POTENTIAL FOR
DEVELOPMENT AS LARGE SCALE FORCING INCREASES LATE THIS
AFTERNOON/EVENING...WITH THE DRYLINE/PRE-FRONTAL SFC TROUGH
BEGINNING TO SURGE E THIS EVENING WITH AN ENHANCED THREAT FOR
DAMAGING WINDS AND ISOLATED EMBEDDED TORNADOES. THE SHORT TERM
PROGS STILL INCREASE THE SWRLY LLJ TO 60-70KTS THIS EVENING OVER
NCNTRL/NE LA INTO SCNTRL AR...ONCE LARGE SCALE FORCING INCREASES
AHEAD OF THE LEAD NEGATIVE TILT SHORTWAVE. THUS...SVR
PROBABILITIES SHOULD RAMP UP THIS EVENING WITH THE DEVELOPING
SQUALL LINE...WITH THE SVR THREAT DIMINISHING FROM W TO E TONIGHT
AS DRIER AIR QUICKLY SPREADS E WITH THE SFC TROUGH/SQUALL LINE PASSAGE.
THE PRESSURE GRADIENT WILL REMAIN TIGHT AREAWIDE THROUGH MUCH OF
THE EVENING...THUS HAVE EXTENDED THE LAKE WIND ADVISORY AREAWIDE
THROUGH 06Z WEDNESDAY...WITH WINDS EXPECTED TO DIMINISH SLIGHTLY
THROUGH DAYBREAK BEFORE THE ACTUAL COLD FRONTAL BNDRY BEGINS TO
MOVE INTO THE AREA AFTER 09Z. THE PROGS HAVE INDICATED MORE
POSTFRONTAL STRATOCU SEEPING SE BEHIND THE FROPA ACROSS SE OK NEAR
DAYBREAK...BEFORE IT QUICKLY SPREADS SE ACROSS MUCH OF THE REGION
THROUGH THE REMAINDER OF THE MORNING. THE PRESSURE GRADIENT SHOULD
TIGHTEN ONCE AGAIN AFTER DAYBREAK WITH THE FROPA...SUCH THAT A
LAKE WIND ADVISORY WILL LIKELY BE REQUIRED AREAWIDE ONCE AGAIN.
THE CLOUD COVER SHOULD BEGIN TO DIMINISH BY MID-LATE
AFTERNOON...WITH WINDS SUBSIDING AGAIN AROUND SUNSET ONCE HIGH
PRESSURE SETTLES SE INTO S TX.
A DRY WNW FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND...BEFORE
THE NEXT SHORTWAVE PROGRESSES SE THROUGH THE MID MS VALLEY
THURSDAY/THURSDAY NIGHT. THIS WILL NUDGE A SECONDARY COLD FRONT S
INTO EXTREME NE TX/SW AR THURSDAY NIGHT...WITH THE FRONT
BACKDOORING SW INTO THE REMAINDER OF THE AREA FRIDAY. TEMPS SHOULD
MODERATE BY SATURDAY AS A SERLY LOW LEVEL FLOW COMMENCES FRIDAY
NIGHT...WITH A SHALLOW MOISTURE FIELD SPREADING ENE INTO THE AREA
SATURDAY AHEAD OF THE NEXT SHORTWAVE TO DROP SE THROUGH THE MID-
SOUTH REGION. DID ADD SLIGHT CHANCE POPS TO THE NE HALF OF THE
AREA SATURDAY AHEAD OF A WEAK COLD FRONT/SFC TROUGH...BUT TEMPS
SHOULD REMAIN A BIT ABOVE NORMAL WITH RELATIVELY DRY CONDITIONS
EXPECTED THROUGH THE REMAINDER OF THE EXTENDED.
PRELIMS TO FOLLOW BELOW...
15
AVIATION...
MVFR OR VFR FOR SEVERAL SITES THIS MID AFTERNOON. OTHERS MAY JOIN IN
BEFORE SUNSET...WHICH IS ONLY ADDING FUEL TO THE FIRE TO COME. S
WINDS AT 15-25G35KTS OR MORE. A STG LOW LVL JET...DEEP MOISTURE AND
INCREASING INSTABILITY WILL BE RIPE CONDITIONS FOR SUSTAINING A LINE
OF INTENSE TSTMS NOW STRETCHING ACROSS E OK DOWN INTO CENT TX VERY
STG WINDS WILL OCCUR WITH THESE STORMS WITH ISOLD TORNADOES/HAIL.
ALL SITES TEMPOED FOR SUCH WITH POST FRONTAL WINDS GRADUALLY
SHIFTING TO THE W/NW 10-20 KTS 09-15Z AND THEN THROUGH MUCH OF WED.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 47 57 33 64 37 / 100 10 0 0 0
MLU 52 59 31 60 34 / 100 10 0 0 0
DEQ 40 52 25 61 28 / 100 10 0 0 0
TXK 44 55 32 62 33 / 100 10 0 0 0
ELD 47 56 29 61 31 / 100 10 0 0 0
TYR 41 56 32 65 37 / 100 0 0 0 0
GGG 44 57 31 64 36 / 100 0 0 0 0
LFK 44 61 30 65 38 / 100 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
13Hazardous weather outlook, Jan 29, 11:53 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 AM CST TUE JAN 29 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1153 AM CST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON OVER
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...NEAR A SURFACE BOUNDARY AND AHEAD OF A STRONG UPPER
LEVEL STORM SYSTEM EMERGING OUT INTO THE PLAINS. LARGE SCALE
FORCING IN ADDITION TO THE VERY STRONG WIND SHEAR AND AVAILABLE
SURFACE BASED INSTABILITY WILL RESULT IN A HEIGHTENING POTENTIAL
FOR SEVERE THUNDERSTORM DEVELOPMENT...WITH DAMAGING WINDS AND
ISOLATED TORNADOES THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON...ESPECIALLY
OVER EXTREME NORTHEAST TEXAS...SOUTHWEST OKLAHOMA...AND SOUTHWEST
ARKANSAS...BEFORE A SQUALL LINE DEVELOPS BY THIS EVENING AND
ACCELERATES EAST ACROSS NORTH LOUISIANA AND SOUTHWEST ARKANSAS
TONIGHT. THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO EAST
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
STRONG NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 TO 35
MPH...IS EXPECTED BEHIND A COLD FRONTAL PASSAGE WEDNESDAY
MORNING...BEFORE SUBSIDING BY EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
15
In the hours before
Local storm report, Jan 29, 7:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
705 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 7 WSW PITTSBURG 32.96N 95.08W
01/29/2013 CAMP TX EMERGENCY MNGR
TREES REPORTED DOWN ACROSS FM 1519.
&&
20Local storm report, Jan 29, 7:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG TYLER 32.33N 95.30W
01/29/2013 SMITH TX 911 CALL CENTER
NUMEROUS TREES REPORTED DOWN IN SMITH COUNTY.
&&
20Local storm report, Jan 29, 7:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG HUGHES SPRINGS 33.00N 94.63W
01/29/2013 CASS TX 911 CALL CENTER
*** 1 INJ *** TWO TRAILERS FLIPPED OVER WITH A FEW
DUMPSTERS MOVED. ONE INJURY WAS FROM PERSON IN ONE OF THE
BLOWN OVER TRAILERS.
&&
20Local storm report, Jan 29, 7:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
744 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 S NEW LONDON 32.25N 94.93W
01/29/2013 RUSK TX EMERGENCY MNGR
TREE REPORTED DOWN NEAR SH 42.
&&
20Local storm report, Jan 29, 8:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 8 W WINNSBORO 32.96N 95.43W
01/29/2013 WOOD TX LAW ENFORCEMENT
CARPORT AND FRONT PORCH BLOWN OFF A HOUSE. A TREE FELL
THROUGH THE HOUSE AS WELL.
&&
20Local storm report, Jan 29, 8:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 PM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 8 WNW TATUM 32.36N 94.65W
01/29/2013 RUSK TX EMERGENCY MNGR
TREES DOWN NEAR FM 1716 NEAR CHALK HILL.
&&
20Thunderstorm Wind, Miller
- When
- January 29, 8:30 PM CST
- Where
- Miller County, 2.82 mi NNW of Black Diamond
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 33.170, -93.930
A large barn was destroyed and numerous trees were downed across the area. A trailer was overturned as well near CR. 413 off of CR. 6.
Thunderstorm Wind, Lafayette
- When
- January 29, 8:30 PM CST
- Where
- Lafayette County, 0.69 mi S of Stamps
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.360, -93.500
A roof was blown off a house. Numerous trees were downed and a mobile home was damaged.
Thunderstorm Wind, Columbia
- When
- January 29, 9:15 PM CST
- Where
- Columbia County, 0.58 mi W of Magnolia
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.270, -93.240
Several trees were downed in Magnolia and just south of town.
Thunderstorm Wind, Union
- When
- January 29, 10:05 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 33.220, -92.660
Numerous trees were downed including one that fell on a house near Parkers Chapel, Arkansas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422314, 422315, 422337, 422345.